CSN Login
Members Online: 13

after tamoxifen

skhi
Posts: 1
Joined: Oct 2000

I've been on tamoxifen for five years now and am interested to hear from those who've taken tam. and what their experience was when they stopped taking it. Did you quit 'cold turkey' or did you quit gradually(by taking one dose per day for a while?) My experience is, this is a very powerful drug and while I didn't really like taking it, if I forgot to take it I felt worse than when I did take it.

pamtriggs's picture
pamtriggs
Posts: 408
Joined: Sep 2000

Dear Ellen I am in my third month on Tamoxifen and like you have noticed no side effects other than the fact that I am feeling so much better. My cancer is a recurrence 19 years after mastectomy and is for treatment of numerous mets in bones & lung. My protein marker levels are dropping rapidly and after radiation in one big hit on my spine for pain relief I can even go upstairs again. My oncologist says it has been known to work for 15 years to suppress the cancer & the longer it works the longer another replacement drug will work when it starts to fail. You never know what may be discovered in that time so keep on taking the drug & keep looking for a positive outcome. I am there holding your hand. Your new friend Pam (from New Zealand).

patsharkey's picture
patsharkey
Posts: 8
Joined: Oct 2000

I took tamoxifen (20mg daily) for 8 years. I had been told that my cancer was not oestrogen receptive and that this was just a precaution. Noe I am in recurrence and have been told that in fact my cancer is/was strongly oestrogen receptive - just that the test was not done routinely 9 years ago.

Basically I was told to throw my tamoxifen in the bin. This did not cause any side effects. More worryingly my oncologist has suggested that when you take take tamoxifen for too long your cancer gets used to it, and may even learn to feed on it. I am 47 now and after chemotherapy am going to be put on a new oestrogen blocking drug, which is supposed to work very well for post-menopausal women. (I have forgotten the name). I know no two people are the same, but I would certainly discuss this with your doctor.

lisam3@msn.com
Posts: 1
Joined: Jul 2005

I too would like to know something about going off this drug. While on it I had sporadic periods. When I did have them they were light and lasted three or so days. However, my PMS was always a lot worse if I skipped months when I did fire. I had hot flashes galore and took Zoloft for a while to counter act them.

Now that I have been Tam free for about two months was wondering what this process was like for others. My periods come monthly but not in a timely fashion. I have terrible PMS. My body seems terribly out of whack. Anybody out there have any information to share. I am 38 years old.

Thanks

porschekitty
Posts: 1
Joined: Jun 2010

After 5 years, I have been off Tam for about 6 weeks. I'm having terrible PMS - mad at the world, eating lots of junk, and extreme breast tenderness/swelling. I researched before hand about any side effects and found nothing. Today my doctor prescribed Cymbalta - although I'm neither depressed nor anxious (not sure this is the right medicine for me). Any ideas from anyone who has been through this?

Thanks

survivorbc09
Posts: 4378
Joined: Jun 2009

There is a drug to help with hot flashes, but, I can't think of what it is right now.

Be sure and emphasize all of the side effects you are having to your doctor.

There surely is something besides an antidepressant.

Hugs, Jan

Bella Luna's picture
Bella Luna
Posts: 1571
Joined: Aug 2009

I am on tamoxifen. I started taking the drug in mid-March. The only side effects I've noticed are fatigue( slight) and dry mouth. I found, since taking the drug, that I tend to drink more water. Not sure what will happen after 5 years.

Best of luck with your journey.
BL

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network